Arkansas, 2014

Flash Flooding and Hail in Arkansas, March 28, 2014

March 28, 2014 · NWS JAN · 16 events in 2 counties and zones

A strong upper disturbance propagated through the southern Great Plains into the lower Mississippi Valley between Thursday and late Friday. This system brought a couple rounds of storms during this time as it combined with increasing deep moisture and strong upper level winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$231,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong upper disturbance propagated through the southern Great Plains into the lower Mississippi Valley between Thursday and late Friday. This system brought a couple rounds of storms during this time as it combined with increasing deep moisture and strong upper level winds. Conditions were favorable for large hail and damaging winds as stronger lift combined with the moisture and instability. A couple large intense supercell storms developed and produced hail up to 2 inches in diameter. Other intense storms also produced significant wind gusts of at least 80 mph which snapped power poles, specifically across far southeast Arkansas.

In addition to the severe storms, a combination of heavy rain was produced from other disturbances that moved through between Thursday and Friday nights. Widespread 3-5 inches of rain, with some locally higher amounts, fell across the region. Rivers rose quickly in response to the heavy rainfall, which caused minor to moderate flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 28, 3:45 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 28, 3:45 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
445 PM CDT FRI MAR 28 2014

...SEVERE STORMS AND HEAVY RAINFALL POSSIBLE ACROSS PORTIONS OF THE
REGION TONIGHT...

.DISCUSSION...SUPERCELL THUNDERSTORMS PRODUCING LARGE HAIL HAVE
RECENTLY DEVELOPED IN SOUTHERN ARKANSAS AND OTHER STORMS ARE
ORGANIZING IN EASTERN TX. THIS IS ALL IN RESPONSE TO A POTENT
INCOMING DISTURBANCE REACTING WITH A WEAK FRONTAL
BOUNDARY...PLENTIFUL INSTABILITY AND ADEQUATE DEEP LAYER WIND SHEAR.
SOME OF THESE SUPERCELLS IN SOUTHERN ARKANSAS WILL LIKELY BUILD DOWN
INTO PORTIONS OF THE ARKLAMISS DELTA OVER THE NEXT FEW HOURS...AND
THIS EXPLAINS THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR THOSE
LOCATIONS THROUGH 10 PM CDT.

MUCH OF THE INITIAL CELLULAR ACTIVITY ASSOCIATED WITH THE INCOMING
DISTURBANCE WILL LIKELY JUST CLIP NORTHWEST PORTIONS OF THE FORECAST
AREA THROUGH THE REMAINDER OF THE AFTERNOON WITH THE MORE
CONSOLIDATED INFLUX OF THUNDERSTORMS HOLDING OFF UNTIL THIS EVENING.
BUT BY EVENING THUNDERSTORMS NOW DEVELOPING NEAR THE ARKLATEX SOUTH
THROUGH EAST TEXAS SHOULD GROW UPSCALE INTO A CONVECTIVE LINE WHICH
ADVANCES SOLIDLY INTO THE HEART OF THE REGION BY LATE EVENING. MEAN
LAYER CAPE VALUES WITH ACTIVITY THIS AFTERNOON IN THE ARKLAMISS
DELTA WILL PEAK BETWEEN 1500 AND 2000 J/KG...BUT PEAK VALUES IN
WESTERN ZONES ASSOCIATED WITH THE INCOMING LINEAR COMPLEX SHOULD BE
MORE IN THE 1000-1500 J/KG RANGE. POTENTIAL FOR FORWARD PROPAGATION
OF SEGMENTS INTO THE UNSTABLE AIR MASS WILL ENHANCE RISK FOR
SIGNIFICANT WIND GUSTS WHILE LARGE HAIL TO AT LEAST GOLF BALL SIZE
IS A CONSIDERABLE RISK. LOW LEVEL SHEAR THROUGH THIS EVENING IS
GENERALLY EXPECTED TO REMAIN BELOW TORNADIC THRESHOLDS BUT I DO
THINK ENHANCEMENT OF SHEAR IN THE VICINITY OF CONVECTIVELY-INDUCED
MESOLOWS COULD BE ENOUGH TO HELP GENERATE A FEW EMBEDDED TORNADOES
REGARDLESS. THIS SHOULD MAINLY BE IN THE CASE IN WESTERN ZONES
WHERE CONVECTION WILL REMAIN INTENSE THIS EVENING.

ACTIVITY SHOULD TEND TO GRADUALLY WEAKEN AS IT HEADS EAST INTO AN
INCREASINGLY STABLE AIR MASS...WITH THE LIKELIHOOD OF SIGNIFICANT
WEAKENING QUITE HIGH BY THE TIME CONVECTION REACHES THE ALABAMA
BORDER AND THE COOLING EFFECTS OF LAST NIGHTS CONVECTION LINGER
LONGEST. HOWEVER...THIS WEAKENING TREND WITH EASTWARD MOVEMENT MAY
NOT HOLD UP IN MY FAR SOUTHERN ZONES DUE TO BAROCLINIC ENHANCEMENT
OF LOW LEVEL WIND FIELDS BECAUSE OF THE PROXIMITY OF THE BOUNDARY
PUT DOWN IN THE WAKE OF LAST NIGHTS STORMS. ADDITIONALLY...POTENTIAL
FOR STRENGTHENING SOUTH FLOW IN SOUTHERN ZONES JUST AHEAD OF
CONVECTION COULD PULL UP GULF MOISTURE QUICKLY ENOUGH TO MAINAIN
STORM INTENSITIES WELL INTO THE NIGHT. THE BAROCLINIC ENHANCEMENT
OF SHEAR IN SOUTHERN ZONES IS ALSO WHY WE ARE ADVERTISING THE
POTENTIAL FOR EMBEDDED TORNADOES WITH ACTIVITY DOWN THERE WELL INTO
THE NIGHT.

FINALLY IN REGARDS TO ACTIVITY TONIGHT...A FLASH FLOOD WATCH WAS
ISSUED THROUGH THE NIGHT IN ROUGHLY THE SAME LOCATIONS WHICH
RECEIVED A BIG DUMPING OF RAINFALL LAST NIGHT. THIS SYSTEM SHOULD BE
PROGRESSIVE ENOUGH WHERE FLOODING WOULD NOT BE A BIG WORRY BY
ITSELF...BUT UPON SATURATED GROUND A QUICK ONE TO TWO INCHES COULD
CAUSE SOME HIGH WATER ISSUES.

ALL THE THUNDERSTORMS SHOULD BE CLEARING TO THE EAST LATE TONIGHT
WITH A COLD FRONT DRIVING SOUTH TO THE COAST DURING THE FIRST HALF
OF THE DAY TOMORROW. GUSTY NORTH WINDS WILL BE FOUND BEHIND THE COLD
FRONT AND CONDITIONS COULD BE A LITTLE CHILLY BEFORE MIDDAY AS
CLOUDS WILL BE SLOW TO CLEAR AND SOME PATCHY DRIZZLE COULD LINGER IN
SPOTS. BUT CONDITIONS SHOULD BE RELATIVELY MILD BY TOMORROW
AFTERNOON WITH THE REST OF THE WEEKEND PLEASANT AND ONLY A LITTLE
COOLER THAN AVERAGE. /BB/

&&

.PREV DISCUSSION... /ISSUED 435 AM CDT FRI MAR 28 2014/

SUNDAY THROUGH THURSDAY...

HIGH PRESSURE WILL BE SHORT LIVED AT THE BEGINNING OF THE PERIOD AS
PROGRESSIVE MID LEVEL FLOW ALLOWS IT TO QUICKLY PUSH EAST AND
SOUTHERLY LOW LEVEL WINDS TO RETURN BY SUNDAY NIGHT. NEXT SHORTWAVE
PULLS OUT OF THE INTERMOUNTAIN WEST INTO THE PLAINS ON MONDAY. THIS
SYSTEM WILL DRAG A WEAK FRONT TO THE NORTHWEST DOORSTEP OF THE
FORECAST AREA BY TUESDAY...BUT DOES NOT SEEM TO HAVE MUCH AFFECT ON
OUR FORECAST OTHER THAN TO INCREASE CLOUDINESS.

PATTERN LOOKS TO AMPLIFY MOVING INTO THE MID WEEK TIMEFRAME AS
DECENT COLD CORE MOVES FROM THE PAC NW INTO THE ROCKIES. BACKING
FLOW OVER THE AREA WILL SET UP WARM ADVECTION AND RE-ENERGIZE THE
OLD FRONTAL BOUNDARY. CONVECTION LOOKS A GOOD BET BY WEDNESDAY AS
MID/UPPER 60 DEWPOINTS SURGE NORTH OUT OF THE GULF OF MEXICO AND MID
LEVEL SYSTEM MOVES OUT INTO THE PLAINS. WILL HAVE TO WATCH THE
EVOLUTION OF THIS EVENT AS THE COLD FRONT STARTS TO MOVE. GFS/EURO
ARE SHOWING 1500-2000 J/KG OF CAPE COINCIDENT WITH 350 M2/S2 0-3KM
HELICITY OVER THE NW HALF BY WEDNESDAY AFTERNOON/EVENING AND AGAIN
THURSDAY FOR THE ENTIRE FORECAST AREA AS THE FRONT NEARS. SINCE THIS
EVENT IS STILL QUITE A WAYS OUT...WILL HOLD OFF ON MENTIONING ANY
SEVERE POTENTIAL IN THE HWO FOR NOW./26/

&&

.AVIATION...AS OF LATE THIS AFTERNOON CEILINGS WERE MOSTLY
VFR...EXCEPT MVFR OVER THE EASTERN THIRD. ANOTHER WAVE OF STORMS
WILL AFFECT THE REGION FROM 5 PM IN THE WEST TO AROUND 10 PM IN THE
EAST. THIS WILL BRING ADDITIONAL IFR CEILINGS AND VISIBILITIES IN
THUNDERSTORMS ALONG WITH GUSTY WINDS IN EXCESS OF 50 KNOTS AND SOME
LARGE HAIL POTENTIAL. THE STORMS WILL EXIT THE REGION BY EARLY
SATURDAY MORNING./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       56  70  42  71 /  90  12   0   0
MERIDIAN      57  73  38  70 /  90  14   0   0
VICKSBURG     54  70  41  71 /  90   9   0   0
HATTIESBURG   63  76  44  73 /  90  14   0   0
NATCHEZ       57  70  42  70 /  90  10   0   0
GREENVILLE    55  68  41  69 /  90   6   0   0
GREENWOOD     54  67  38  69 /  90   7   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     MORNING FOR MSZ047>050-053>066-072>074.

LA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     MORNING FOR LAZ015-016-023>026.

AR...NONE.
&&

BB/17/26
Hazardous weather outlook, Mar 28, 2:25 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT FRI MAR 28 2014

ARZ074-075-LAZ007>009-MSZ018-019-025-034-035-040-041-292030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
325 PM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...LATE AFTERNOON THROUGH SATURDAY

TORNADOES
RISK...LIMITED
TIMING...LATE AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS
RISK...HIGH
TIMING...LATE AFTERNOON THROUGH TONIGHT

FLOODING
RISK...LIMITED
TIMING...TONIGHT

STRONG AND SEVERE STORMS CAPABLE OF GOLFBALL SIZE HAIL AND DAMAGING
WINDS OF 75 MPH ARE EXPECTED TO DEVELOP BY LATE AFTERNOON INTO THE
EVENING ACROSS THE REGION. ALSO A FEW TORNADOES WILL BE POSSIBLE WITH THIS
SYSTEM. RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY CAUSE SOME
LOCALIZED FLOODING ISSUES WITH THESE STORMS. AT THIS TIME...THE
GREATEST WINDOW FOR SEVERE STORM OCCURRENCE WILL BE FROM 5 PM THIS
AFTERNOON THROUGH EARLY SATURDAY MORNING. PLEASE KEEP UP TO DATE WITH
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN JACKSON FOR
MORE DETAILS THROUGH THE DAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

MSZ029>033-038-039-045-046-052-292030-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WINSTON-NOXUBEE-NESHOBA-
KEMPER-LAUDERDALE-
325 PM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...AND NORTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...TONIGHT

FLOODING
RISK...LIMITED
TIMING...TONIGHT

STRONG AND SEVERE STORMS CAPABLE OF QUARTER SIZED HAIL AND DAMAGING
WINDS OF 60 MPH ARE EXPECTED TO DEVELOP BY MID EVENING ACROSS THE
REGION. RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY CAUSE SOME
LOCALIZED FLOODING ISSUES WITH THESE STORMS. AT THIS TIME...THE
GREATEST WINDOW FOR SEVERE STORM OCCURRENCE WILL BE FROM 9 PM THIS
EVENING THROUGH EARLY SATURDAY MORNING. PLEASE KEEP UP TO DATE WITH
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN JACKSON FOR
MORE DETAILS THROUGH THE DAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

MSZ026>028-036-037-042>044-292030-
GRENADA-CARROLL-MONTGOMERY-HOLMES-ATTALA-YAZOO-MADISON MS-LEAKE-
325 PM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...AND NORTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS
RISK...ELEVATED
TIMING...TONIGHT

FLOODING
RISK...LIMITED
TIMING...TONIGHT

STRONG AND SEVERE STORMS CAPABLE OF QUARTER TO GOLFBALL SIZE HAIL AND
DAMAGING WINDS OF 60 MPH ARE EXPECTED TO DEVELOP BY MID EVENING ACROSS
THE REGION. ALSO A TORNADO CAN NOT BE RULED OUT. RAINFALL AMOUNTS OF
ONE TO TWO INCHES MAY CAUSE SOME LOCALIZED FLOODING ISSUES WITH THESE
STORMS. AT THIS TIME...THE GREATEST WINDOW FOR SEVERE STORM
OCCURRENCE WILL BE FROM 9 PM THIS EVENING THROUGH EARLY SATURDAY
MORNING. PLEASE KEEP UP TO DATE WITH LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSON FOR MORE DETAILS THROUGH THE DAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

LAZ015-016-023>026-MSZ047-053-054-059>064-072>074-292030-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-MARION-LAMAR-FORREST-
325 PM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

TORNADOES
RISK...LIMITED
TIMING...TONIGHT

SEVERE THUNDERSTORMS
RISK...HIGH
TIMING...TONIGHT

FLOODING
RISK...ELEVATED
TIMING...TONIGHT

STRONG AND SEVERE STORMS CAPABLE OF GOLFBALL SIZE HAIL AND DAMAGING
WINDS OF 75 MPH ARE EXPECTED TO DEVELOP LATE AFTERNOON IN NORTHEAST LOUISIANA
AND BY MID EVENING ACROSS SOUTH MISSISSIPPI. ALSO A FEW TORNADOES
WILL BE POSSIBLE. RAINFALL AMOUNTS OF ONE TO THREE INCHES MAY CAUSE
SOME FLOODING ISSUES WITH THESE STORMS. AT THIS TIME...THE GREATEST
WINDOW FOR SEVERE STORM OCCURRENCE WILL BEGIN FROM 5-7 PM ACROSS
NORTHEAST LOUISIANA AND AT 9-10 PM ACROSS SOUTHERN MISSISSIPPI
THROUGH EARLY SATURDAY MORNING. PLEASE KEEP UP TO DATE WITH LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE IN JACKSON FOR MORE
DETAILS THROUGH THE DAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

MSZ048>051-055>058-065-066-292030-
HINDS-RANKIN-SCOTT-NEWTON-SIMPSON-SMITH-JASPER-CLARKE-COVINGTON-
JONES-
325 PM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS
RISK...ELEVATED
TIMING...TONIGHT

FLOODING
RISK...ELEVATED
TIMING...TONIGHT

STRONG AND SEVERE STORMS CAPABLE OF QUARTER TO GOLFBALL SIZE HAIL AND
DAMAGING WINDS OF 60 MPH ARE EXPECTED TO DEVELOP BY 9 PM THIS EVENING
ACROSS THE REGION. ALSO A TORNADO CAN NOT BE RULED OUT. RAINFALL
AMOUNTS OF ONE TO THREE INCHES MAY CAUSE SOME FLOODING ISSUES WITH
THESE STORMS. AT THIS TIME...THE GREATEST WINDOW FOR SEVERE STORM
OCCURRENCE WILL BE FROM 9 PM THIS EVENING THROUGH EARLY SATURDAY
MORNING. PLEASE KEEP UP TO DATE WITH LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSON FOR MORE DETAILS THROUGH THE DAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

17

&&

...HAZARD LEGEND...

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
HIGH...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
HIGH...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

...ADDITIONAL URLS FOR FLOODING ISSUES...

LOWER MISSISSIPPI RIVER RFC HOME PAGE...
   WWW.SRH.NOAA.GOV/LMRFC/
NWS SIGNIFICANT RIVER FLOOD OUTLOOK...
   WWW.HPC.NCEP.NOAA.GOV/NATIONALFLOODOUTLOOK/INDEX.HTML
WPC DAY 1 THROUGH 3 EXCESSIVE RAINFALL...
   WWW.HPC.NCEP.NOAA.GOV/QPF/EXCESS_RAIN.SHTML
WPC EXCESSIVE RAINFALL DISCUSSION...
   WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFERD.HTML
WPC DAY 1 THROUGH 7 QPF...
   WWW.HPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML
WPC QPF DISCUSSION...
   WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFHSD.HTML
NWS JAN OBSERVED PRECIPITATION IMAGES...
   WWW.SRH.NOAA.GOV/JAN/?N=PRECIPMAPS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Mar 28, 11:11 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1211 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOOD      LAUREL                  31.69N 89.14W
03/28/2014                   JONES              MS   EMERGENCY MNGR

            NUMEROUS ROADS ACROSS COUNTY...INCLUDING SEVERAL IN
            LAUREL AND ELLISVILLE...COMPLETELY INUNDATED WITH FLOOD
            WATERS

&&

EC
Local storm report, Mar 28, 11:27 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1227 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       PURVIS                  31.14N 89.41W
03/28/2014  E3.50 INCH       LAMAR              MS   EMERGENCY MNGR

            DITCHES FILLED UP FORCING WATER ACROSS A FEW COUNTY
            ROADS...DEPTH OF WATER NOT MORE THAN A COUPLE OF INCHES.
            RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN FELL IN
            SOUTHERN LAMAR COUNTY.

&&

EC
Local storm report, Mar 28, 11:43 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1243 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     TSTM WND DMG     2 SE HATTIESBURG        31.29N 89.28W
03/28/2014                   FORREST            MS   EMERGENCY MNGR

            THREE TREES BLOWN DOWN IN THE SUNRISE COMMUNITY NEAR
            HATTIESBURG...ALSO REPORT OF SEVERAL TRAMPOLINES BLOWN
            INTO ADJACENT YARDS

&&

EC
Local storm report, Mar 28, 12:01 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
101 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      UNION CHURCH            31.68N 90.79W
03/28/2014                   JEFFERSON          MS   PUBLIC

            A FEW CREEKS OVERFLOWED AND FORCED TEMPORARY CLOSURE OF
            ROADS...REPORTED BY PLEASANT HILL GROCERY

&&

EC
Local storm report, Mar 28, 12:18 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
118 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             BRANDON                 32.28N 90.00W
03/27/2014  E0.25 INCH       RANKIN             MS   NWS EMPLOYEE

            MULTIPLE REPORTS OF VERY SMALL HAIL IN THE CITY OF
            BRANDON

0725 PM     TSTM WND DMG     5 SSE SHELBY            33.89N 90.73W
03/27/2014                   BOLIVAR            MS   LAW ENFORCEMENT

            TREE DOWNED ON MOHAWK ROAD

0745 PM     HAIL             4 SW EUPORA             33.51N 89.33W
03/27/2014  E1.00 INCH       WEBSTER            MS   PUBLIC

0752 PM     HAIL             EUPORA                  33.54N 89.28W
03/27/2014  E0.75 INCH       WEBSTER            MS   EMERGENCY MNGR

            HAIL COVERED THE GROUND

0754 PM     HAIL             3 ENE EUPORA            33.56N 89.24W
03/27/2014  E0.50 INCH       WEBSTER            MS   CO-OP OBSERVER

0755 PM     TSTM WND DMG     4 WNW MATHISTON         33.56N 89.19W
03/27/2014                   WEBSTER            MS   EMERGENCY MNGR

            LIGHT DAMAGE TO A DOUBLE WIDE TRAILER BETWEEN EUPORA AND
            MATHISTON

1115 PM     HAIL             MCNAIR                  31.64N 91.04W
03/27/2014  E1.00 INCH       JEFFERSON          MS   PUBLIC

1125 PM     HAIL             4 N KIRBY               31.57N 90.98W
03/27/2014  E0.88 INCH       FRANKLIN           MS   EMERGENCY MNGR

            SEVERAL REPORTS OF PENNY TO NICKEL SIZE HAIL IN THE
            OLDENBURG COMMUNITY

1154 PM     HAIL             5 W PURVIS              31.14N 89.49W
03/27/2014  E0.25 INCH       LAMAR              MS   PUBLIC

1210 AM     HAIL             5 SW HATTIESBURG        31.26N 89.36W
03/28/2014  E0.25 INCH       LAMAR              MS   PUBLIC

            IN OAK GROVE

1211 AM     HAIL             3 SW HATTIESBURG        31.28N 89.34W
03/28/2014  E0.25 INCH       FORREST            MS   LAW ENFORCEMENT

            IN WEST HATTIESBURG

0200 AM     FLASH FLOOD      UNION CHURCH            31.68N 90.79W
03/28/2014                   JEFFERSON          MS   PUBLIC

            A FEW CREEKS OVERFLOWED AND FORCED TEMPORARY CLOSURE OF
            ROADS...REPORTED BY PLEASANT HILL GROCERY

0650 AM     TSTM WND DMG     2 SE HATTIESBURG        31.29N 89.28W
03/28/2014                   FORREST            MS   EMERGENCY MNGR

            THREE TREES BLOWN DOWN IN THE SUNRISE COMMUNITY NEAR
            HATTIESBURG...ALSO REPORT OF SEVERAL TRAMPOLINES BLOWN
            INTO ADJACENT YARDS

0715 AM     FLASH FLOOD      LAUREL                  31.69N 89.14W
03/28/2014                   JONES              MS   EMERGENCY MNGR

            NUMEROUS ROADS ACROSS COUNTY...INCLUDING SEVERAL IN
            LAUREL AND ELLISVILLE...COMPLETELY INUNDATED WITH FLOOD
            WATERS

0715 AM     HEAVY RAIN       PURVIS                  31.14N 89.41W
03/28/2014  E3.50 INCH       LAMAR              MS   EMERGENCY MNGR

            DITCHES FILLED UP FORCING WATER ACROSS A FEW COUNTY
            ROADS...DEPTH OF WATER NOT MORE THAN A COUPLE OF INCHES.
            RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN FELL IN
            SOUTHERN LAMAR COUNTY.

&&

EC
Local storm report, Mar 28, 2:08 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      FLORENCE                32.15N 90.13W
03/28/2014                   RANKIN             MS   EMERGENCY MNGR

            HEAVY RAIN EARLY THIS MORNING CAUSED A CREEK TO FLOOD
            RESULTING IN THE CLOSURE OF WILLIAMS ROAD FOR TWO HOURS
            THIS MORNING. RESIDENTS OF COPPERFIELD SUBDIVISION WERE
            UNABLE TO GET OUT OF THE NEIGHBORHOOD DUE TO THIS
            FLOODING.

&&

EC

The radar

The Little Rock radar (KLZK), 182 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Ashley

When
March 28, 4:07 PM CST
Where
Ashley County, 1.5 mi SSE of Lake Georgia Pacific
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
33.210, -92.040

Quarter to golf ball sized hail covered the ground along Ashley Road 298.

Hail, Ashley

When
March 28, 5:02 PM CST
Where
Ashley County, 1.16 mi E of Hamburg
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.230, -91.800

Hail, Ashley

When
March 28, 5:05 PM CST
Where
Ashley County, 1.35 mi ENE of Hamburg
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.240, -91.800

Hail, Ashley

When
March 28, 5:15 PM CST
Where
Ashley County, 2.22 mi SW of Mist
Measured
2 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
33.250, -91.730

Hail, Chicot

When
March 28, 5:32 PM CST
Where
Chicot County, 1.15 mi W of Bowman
Measured
1 in hail
Reported by
Public
Coordinates
33.450, -91.320

Quarter sized hail occurred on Macon Lake Road.

Hail, Ashley

When
March 28, 5:39 PM CST
Where
Ashley County, 1.38 mi S of Montrose
Measured
1 in hail
Reported by
Public
Coordinates
33.280, -91.500

Hail, Chicot

When
March 28, 6:05 PM CST
Where
Chicot County, 0.67 mi WSW of Lake Vlg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.325, -91.290

Thunderstorm Wind, Chicot

When
March 28, 6:10 PM CST
Where
Chicot County, 0.38 mi NNW of Fairview
Measured
63 kt (72 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.275, -91.252

Power lines were blown down at US 82 and US 65.

Thunderstorm Wind, Chicot

When
March 28, 6:25 PM CST
Where
Chicot County, 1.16 mi E of Red Leaf
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
33.270, -91.180

A storm chaser had reported 60 to 70 mph inflow winds with a rain wrapped funnel cloud to the east of Red Leaf.

Hail, Ashley

When
March 28, 7:15 PM CST
Where
Ashley County, 1.8 mi SE of South Crossett
Measured
1 in hail
Property damage
$300
Reported by
Public
Coordinates
33.100, -91.950

A few tree limbs were also blown down.

Hail, Ashley

When
March 28, 7:27 PM CST
Where
Ashley County, 1.35 mi ENE of Hamburg
Measured
0.88 in hail
Reported by
Public
Coordinates
33.240, -91.800

Thunderstorm Wind, Ashley

When
March 28, 7:50 PM CST to 7:59 PM CST
Where
Ashley County, 4 mi S of Portland to 4 mi SE of Portland
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.172, -91.520

A swath of straight line wind damage began near Highway 165 between Portland and Parkdale, Arkansas. Eight wooden power poles were snapped off to the east along Highway 165 just to the south of Portland. An outbuilding was flipped over to the east as well along Empire Road just inside Chicot County. The damage swath was about 3 miles long and 1 mile wide.

Hail, Ashley

When
March 28, 8:00 PM CST
Where
Ashley County, 0.9 mi NE of Portland
Measured
1 in hail
Reported by
Social Media
Coordinates
33.240, -91.510

Dime to quarter sized hail was reported.

Flash Flood, Chicot

When
March 28, 8:04 PM CST to 8:34 PM CST
Where
Chicot County, 0.68 mi WNW of Lake Vlg to 0.32 mi W of Lake Vlg
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.334, -91.291

Roads were flooded around Highway 144 in Lake Village.

Thunderstorm Wind, Chicot

When
March 28, 8:14 PM CST to 8:17 PM CST
Where
Chicot County, 1.43 mi SSE of Eudora to 2.55 mi N of Grand Lake
Measured
74 kt (85 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.101, -91.261

A swath of straight-line wind damage began near Highway 65 just south of Eudora where eight wooden power poles were snapped off to the northeast. Damage also occurred along Grand Lake Loop east southeast of Eudora where a large tree was snapped, a carport was thrown over a home landing on an outbuilding, and shingle damage occurred to a house. The tree, carport and power poles were all blown to the northeast. Multiple trees and large limbs were also blown down to the east and northeast in the city limits of Eudora.

Flash Flood, Chicot

When
March 28, 8:20 PM CST to 8:50 PM CST
Where
Chicot County, 0.95 mi E of Eudora to 0.58 mi ESE of Eudora
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.121, -91.254

Several streets were flooded and had to be closed for a period of time. One person was displaced from their home due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501479, 501480, 501481, 501482, 501483, 501484, 501486, 501487, 501489, 500782, 500783, 505070, 500787, 500789, 501488, 500794.